Even antibiotics that treat illnesses should not be overdosed. Check out the side effects from an expert. Read on.
Antibiotics are medicines or drugs that are safe and prescribed by the doctor to help in combating various diseases. However, sometimes, antibiotics can be harmful too. The healthcare professionals prescribe antibiotics mainly to treat bacterial infections, which can rarely have side effecfs. But, most of the side effects linked to antibiotics are not fatal. In very rare cases, antibiotics can lead to serious side effects, such as anaphylaxis. Not all infections are treated with antibiotics. While antibiotics are powerful and very effective in fighting infections caused by bacteria, but they are not useful against viruses.
Like all other medications, antibiotics can also have side effects and should be taken only when necessary. Taking an antibiotic you do not require at that time can also be harmful. Due to this reason, there are important things you need to know about antibiotics. People should always talk with a doctor if antibiotics are causing discomforting symptoms. You should call the emergency number and immediately stop taking the antibiotics if side effects are severe or causing any breathing problems. Onlymyhealth editorial team spoke to Dr. Seema Dhir, senior consultant, internal medicine at Artemis Hospitals, about the side effects of antibiotics overdose.
Side effects of antibiotics
Antibiotics are powerful drugs that are used to fight infections. People take antibiotics to combat bacterial infections and not viral infections. But, antibiotics can have adverse negative impacts on some people. From allergic reactions to gastrointestinal issues, antibiotics side effects should be reported to the doctor on time. According to Dr. Seema, there can be harmful side effects of overdosing on antibiotics or taking them when not needed. They are:
Having digestive problems is an extremely common side effect of antibiotics. If you feel sick or start vomitting just after 30 minutes of taking the antibiotic, then you should not take another dose and go to the doctor immediately. The vomitings stop after a while, but you should consult the doctor if they continue for longer periods.
There can also be loose and watery stools when it comes to the side effects associated with antibiotics used to treat bacterial infections. Although, diarrhea due to this is mild and does not require any treatment. It lasts hardly for 1-2 days and you can ask your doctor for the right solution for this.
Along with diarrhea comes nausea as well. Though both of these symptoms might be temporary but can occur if you overdose on antibiotics. When antibiotics disturb the bacterial balance, a person can have side effects such as nausea and diarrhea. You can take probiotics and prebiotics to bring back the balance of bacteria in the gut.
4. Abdominal pain
A lot of people suffer from abdominal pain along with an upset stomach as a side effect of taking antibiotics unnecessarily. The cramping can be discomforting and disturb you in doing the day to day tasks. When antibiotics compromise gut bacteria, it leads to stomach pain and gas.
Bloating is one of the most common causes of bacterial imbalance. Having probiotics after taking antibiotics can help in fighting this side effect. But, you should surely talk to the doctor about this side effect of antibiotics. Along with bloating, there can also be a loss of appetite. You will feel like you are gaining weight even without eating any calories.
7. Allergic reactions
Allergic reactions are possible with any medication and antibiotics as well. Some reactions are mild, while a few are severe and require immediate medical care. If you are also allergic to a particular antibiotic, you will experience symptoms right after taking the medicine. These reactions can be breathing trouble, hives, and swelling of your tongue and throat. You should rush to the emergency room if you have any of these allergic reactions.
So, these were the side effects of antibiotics overdose or taking them when not needed by Dr. Seema Dhir. The overdose or incorrect use of antibiotics gives the bacteria a chance to adapt. Due to this, the antibiotics are not able to work for treating the infection and becomes resistant to antibiotics. The bottom line is that you should not take antibiotics unless prescribed by a doctor. And, if you have any side effects of antibiotics then go to the nearby hospital immediately.
Read more articles on Miscellaneous
All possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; however Onlymyhealth.com does not take any liability for the same. Using any information provided by the website is solely at the viewers’ discretion. In case of any medical exigencies/ persistent health issues, we advise you to seek a qualified medical practitioner before putting to use any advice/tips given by our team or any third party in form of answers/comments on the above mentioned website.